Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 46, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 14, 2018, 5:49 PM EDT for Cherokee County, Clay County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 14, 2018, 5:49 PM EDT (21:49 UTC)
- Expired
- May 14, 2018, 6:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cherokee County, NC, Clay County, NC
The radar
The Knoxville radar (KMRX), 128 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:37 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 14, 3:37 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Morristown TN 337 PM EDT Mon May 14 2018 .SHORT TERM...(Tonight and Tuesday)... The region will remain south of northern stream flow over the Great Lakes and northern Ohio River Valley regions during the short term period, and north of an area of tropical moisture over the eastern Gulf. This tropical low will move north with time, spreading moisture across eastern Tennessee and leading to increased rain chances. This afternoon, visible satellite imagery shows some isolated showers forming over the southern Appalachians, mainly south of where I-40 cuts across. Expect this convection to remain isolated through the late afternoon hours before dissipating as sunset nears. Dry conditions should then last through much of the night but guidance indicates convection firing along the higher terrain, mainly along the TN/NC line, around daybreak tomorrow. The forecast reflects this, with rain chances significantly increasing from daybreak onward. Despite increasing rain chances and cloud cover, expect highs tomorrow to still be on the warm side, rising into the mid 80s for most lower elevation sites. .LONG TERM...(Tuesday night through Sunday)... An unsettled period in store with deep tropical moisture in place. Tuesday night, a few showers and storms may linger but most areas stay dry. POPs increase on Wednesday afternoon as moisture continues to build over the area. The building moisture is the result of an area of low pressure migrating northward into the southeastern United States from out of the Gulf of Mexico. The low moves further north on Thursday and Friday and gives us the highest POPs of the period. Thunderstorms likely each of these afternoons. Because of the large CAPE values, some of these storms could become strong to severe during the afternoon hours. These will be pulse type storms and short-lived due to lack of shear. However, some of the stronger storms could produce moderate to heavy rain due to the tropical moisture in place, especially on Thursday and Friday. These heavy downpours cold lead to some localized flooding, especially for areas that see multiple storms move across. By Saturday the low is well off to our northeast but a strong area of high pressure off the coastal Carolinas will keep pumping moisture into our area. This will allow for showers and thunderstorms to continue over the weekend but lower chances compared to Thursday and Friday. Chances of showers and storms continue on Monday as a weak, trailing, front sags southward out of the Ohio River Valley. Highs generally in the lower to mid 80s with lows in the lower to mid 60s. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 67 86 67 83 / 10 30 20 60 Knoxville McGhee Tyson Airport, TN 67 85 66 84 / 10 30 20 60 Oak Ridge, TN 66 86 65 85 / 10 30 20 60 Tri Cities Airport, TN 62 85 63 83 / 10 30 30 70 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && CD/SR
Hazardous weather outlook, May 14, 3:23 AM EDT, 14 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 323 AM EDT Mon May 14 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-150730- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 323 AM EDT Mon May 14 2018 /223 AM CDT Mon May 14 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A slow-moving low pressure system originating in the Gulf of Mexico will spread abundant moisture into the area Wednesday through Friday. Locally heavy rainfall will be possible with any thunderstorms that develop during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, May 14, 4:49 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Morristown TN
449 PM EDT MON MAY 14 2018
NCZ061-142130-
Clay NC-
449 PM EDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY COUNTY UNTIL 530 PM
EDT...
At 449 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nantahala Lake, or 12 miles east of Hayesville. This storm was nearly
stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Shooting Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3516 8366 3515 8365 3514 8366 3514 8364
3512 8364 3513 8362 3511 8362 3507 8357
3504 8356 3502 8352 3501 8352 3500 8349
3499 8362 3499 8387
TIME...MOT...LOC 2049Z 330DEG 3KT 3511 8362
DHSpecial weather statement, May 14, 5:45 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
545 PM EDT MON MAY 14 2018
NCZ060-061-142230-
Clay NC-Cherokee NC-
545 PM EDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEROKEE AND CLAY
COUNTIES UNTIL 630 PM EDT...
At 545 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hayesville. This storm was nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Andrews, Hayesville, Shooting Creek, Tusquitee, Brasstown and Marble.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3523 8392 3525 8386 3521 8372 3520 8373
3519 8371 3517 8373 3515 8373 3516 8365
3515 8364 3514 8366 3514 8364 3512 8364
3513 8362 3511 8362 3507 8357 3504 8356
3502 8352 3501 8352 3500 8349 3499 8406
TIME...MOT...LOC 2145Z 283DEG 3KT 3506 8388
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 4:49 PM EDT | Special Weather Statement | MRX | Clay | 41 min |
| May 14, 5:45 PM EDT | Special Weather Statement | MRX | Clay | 45 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.